Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 11, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 8, 2017, 4:01 AM MST for 6 counties in Colorado. It took effect at Mar 8, 2017, 11:00 AM MST. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 8, 2017, 4:01 AM MST (11:01 UTC)
- In effect from
- Mar 8, 2017, 11:00 AM MST
- Expired
- Mar 8, 2017, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 139 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 11:10 AM MST | NON-TSTM WND GST 56 | 2 N Erie, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 11.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3506 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579 WWUS85 KBOU 081101 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 401 AM MST Wed Mar 8 2017 ...CRITICAL FIRE DANGER AGAIN THIS AFTERNOON... The winds are not expected to be as strong as over the past couple days. However, over far northeast Colorado they will be strong enough to create another day of critical fire danger conditions. Residents of northeast Colorado should still avoid activities that could create sparks or otherwise start fires. Rapid fire growth will be possible through today, especially across Weld, Logan, Sedgwick and Phillips counties. Fire agencies should be prepared for the possibility of rapidly spreading wildfires. COZ242-248-250-251-081915- /O.UPG.KBOU.FW.A.0009.170308T1800Z-170309T0100Z/ /O.NEW.KBOU.FW.W.0011.170308T1800Z-170309T0100Z/ Northeast Weld County-Logan County-Sedgwick County- Phillips County- 401 AM MST Wed Mar 8 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF FAR NORTHEAST COLORADO... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect from 11 AM this morning to 6 PM MST this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 242...248...250 and 251. * Timing...Critical fire weather conditions develop again by late this morning and early afternoon over portions of far northeast Colorado. * Winds...Northwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...as low as 14 percent. * Impacts...Dry vegetation will be prone to active fire, and rapid fire spread is very likely with the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ244-249-081915- /O.NEW.KBOU.FW.W.0011.170308T1800Z-170309T0100Z/ Morgan County-Washington County- 401 AM MST Wed Mar 8 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MORGAN AND WASHINGTON COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect from 11 AM this morning to 6 PM MST this evening. * Affected Area...Fire Weather Zones 244 and 249. * Timing...Critical fire weather conditions develop again by late this morning and early afternoon over portions of far northeast Colorado. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...as low as 14 percent. * Impacts...Dry vegetation will be prone to active fire, and rapid fire spread is very likely with the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
330 WWUS85 KBOU 082009 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 109 PM MST Wed Mar 8 2017 ...CRITICAL FIRE DANGER AGAIN THIS AFTERNOON... Relative humidity values will once again be low with continued dry fuels and winds gusting up to 35 mph through the afternoon. These combined creates high fire danger for northeast Colorado. Residents of northeast Colorado should avoid activities that could create sparks or otherwise start fires. Rapid fire growth will be possible through today, especially across Weld, Logan, Sedgwick and Phillips counties. Fire agencies should be prepared for the possibility of rapidly spreading wildfires. COZ242-244-248>251-090100- /O.CON.KBOU.FW.W.0011.000000T0000Z-170309T0100Z/ Northeast Weld County-Morgan County-Logan County- Washington County-Sedgwick County-Phillips County- 109 PM MST Wed Mar 8 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF FAR NORTHEAST COLORADO... * Affected Area...Fire Weather Zones 242...244...248...249... 250 and 251. * Timing...Critical fire weather conditions develop again by late this morning and early afternoon over portions of far northeast Colorado. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...as low as 16 percent. * Impacts...Dry vegetation will be prone to active fire, and rapid fire spread is very likely with the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
162 WWUS85 KBOU 082137 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 237 PM MST Wed Mar 8 2017 ...CRITICAL FIRE DANGER AGAIN THIS AFTERNOON... Relative humidity values will continue to be low this afternoon and once again drop into the teens for tomorrow afternoon. Gusty winds will return with speeds up to 30 mph for Thursday afternoon over far northeastern counties creating for critical fire weather conditions to continue. Residents of northeast Colorado should avoid activities that could create sparks or otherwise start fires. Rapid fire growth will be possible through this afternoon and once again for tomorrow afternoon, especially across Weld, Logan, Sedgwick and Phillips counties. Fire agencies should be prepared for the possibility of rapidly spreading wildfires. COZ242-244-248>251-090545- /O.NEW.KBOU.FW.A.0010.170309T1800Z-170310T0100Z/ /O.CON.KBOU.FW.W.0011.000000T0000Z-170309T0100Z/ Northeast Weld County-Morgan County-Logan County- Washington County-Sedgwick County-Phillips County- 237 PM MST Wed Mar 8 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF FAR NORTHEAST COLORADO... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR COUNTIES OF FAR NORTHEAST COLORADO... The National Weather Service in Denver has issued a Fire Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect from Thursday morning through Thursday afternoon. * Affected Area...Fire Weather Zones 242...244...248...249... 250 and 251. * Timing...Critical fire weather conditions continue through the afternoon and return for tomorrow late morning and afternoon for portions of far northeast Colorado. * Winds...West 20 to 25 mph with gusts up to 40 mph. * Relative Humidity...as low as 14 percent. * Impacts...Dry vegetation will be prone to active fire, and rapid fire spread is very likely with the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
160 WWUS85 KBOU 090103 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 603 PM MST Wed Mar 8 2017 ...CRITICAL FIRE DANGER POSSIBLE AGAIN THURSDAY... Gusty winds will return with speeds up to 35 mph for Thursday afternoon over far northeastern counties creating for critical fire weather conditions to continue. Residents of northeast Colorado should avoid activities that could create sparks or otherwise start fires. Rapid fire growth will be possible through this afternoon and once again for tomorrow afternoon, especially across Weld, Logan, Sedgwick and Phillips counties. Fire agencies should be prepared for the possibility of rapidly spreading wildfires. COZ242-244-248>251-090915- /O.EXP.KBOU.FW.W.0011.000000T0000Z-170309T0100Z/ /O.CON.KBOU.FW.A.0010.170309T1800Z-170310T0100Z/ Northeast Weld County-Morgan County-Logan County- Washington County-Sedgwick County-Phillips County- 603 PM MST Wed Mar 8 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR COUNTIES OF FAR NORTHEAST COLORADO... ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR COUNTIES OF FAR NORTHEAST COLORADO... * Affected Area...Fire Weather Zones 242...244...248...249... 250 and 251. * Timing...Critical fire weather conditions will be possible tomorrow late morning and afternoon for portions of far northeast Colorado. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...as low as 13 percent. * Impacts...Dry vegetation will be prone to active fire, and rapid fire spread is very likely with the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 8, 3:23 AM MST, 38 minutes earlier.
Area forecast discussion, Mar 8, 3:23 AM MST, 38 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 323 AM MST Wed Mar 8 2017 .SHORT TERM...(Today and tonight) Issued at 320 AM MST Wed Mar 8 2017 Embedded wave in the strong northwest flow has moved across the area over the past few hours and water vapor imagery noted nice drying, subsident airmass behind the wave. This coincided with a kick up of the winds over the foothills and prompted a high wind warning for zone 35. As strongest subsidence has moved off, wave signature from radar has moved back up into the higher foothills of Boulder county. Still some potential for the high winds this morning so will hold onto the warning with good mountain top stability and shear profile. Winds expected to decrease this afternoon but increase again later tonight. Doesn't look high winds but certainly some potential for gusts in the 40-60 mph range. Still some lingering moisture in the mountains and still could see a few light snow showers over higher mountains this morning. Other issue is again fire weather concerns on the plains today with conditions again reaching critical conditions. (see fire weather discussion). Winds certainly won't be as strong as yesterday but still could see 25 to 35 mph winds on the far ne plains. Warmer temperatures expected today with with warming airmass and continued downslope flow. Readings over lower elevations will be in the 60s. .LONG TERM...(Thursday through Tuesday) Issued at 320 AM MST Wed Mar 8 2017 WNW flow aloft will remain over the area on Thu with dry conditions. At the sfc, downslope low lvl flow will be in place across nern CO which will lead to warmer temps as readings rise into the 65 to 70 degree range. Winds will remain gusty at times over the higher terrain and across the plains nr the WY-NE border area. On Fri the flow aloft will become more wly with some moisture embedded in the flow abv 500 mb so will see periods of higher lvl cloud cover, however, it will remain dry. At the sfc a cold fnt will move into far nern CO by early Fri morning and is fcst to stall out along a Fort Morgan to Limon line as a sfc lee trough remains nr the foothills. Thus highs will range from the mid 50s over the far nern corner with 65 to 70 along the front range urban corridor. For Fri night into early Sat a weak disturbance will move across nrn CO. This feature will bring a chc of snow to the mtns, however, over nern CO it looks dry except over the far nern plains where there could be a few light showers overnight. Winds will increase over the higher terrain late Fri night into early Sat with some potential for high winds in the foothills as mtn wave develops. At the sfc, a secondary push of cooler air will affect all of nern CO on Sat with highs in the mid 50s to around 60. By Sat aftn the ECMWF and GFS show drier air spreading across nrn CO with no pcpn. Meanwhile the Canadian model shows increasing moisture along and south of I-70 over the higher terrain and fm Denver south to the Palmer Divide. At this point this seems to be an outlier so will only mention some isold showers in the mtns. On Sun the flow aloft becomes more wnw with substantial differences in moisture fields fm the ECMWF and GFS. The ECMWF has a dry airmass while the GFS is wetter. Will trend more towards the ECMWF and only mention low pops in the mtns. Over nern CO a sfc lee trough will redevelop with downslope low lvl flow. Thus should see warmer highs with readings in the 65 to 70 degree range across the plains. For Sun night into Mon once again the ECMWF is driWinds won't be as strong as yesterday but portions of the northeast plains will still meet criteria with northwest winds gusting 25 to 35 mph along with low humidities between 15-20 percent. Given the dryness and lingering fires burning will upgrade the watch to a er as compared to the GFS as the flow aloft becomes nwly. For now will keep pops in the 20-30% range across the mtns. Over nern CO another fnt will move across the plains Sun night. The GFS shows increasing moisture behind the front thru Mon morning with upslope flow which leads to some light pcpn mainly in and nr the foothills. On the flip side the ECMWF is much drier behind the fnt. At this point will keep a dry fcst. Meanwhile there is an 8 to 10 degree difference with aftn highs across the plains with the ECMWF having temps in the mid 50s to lower 60s while the GFS has readings in the upper 40s to mid 50s. For now will lean towards the ECMWF. On Tue there is dry WNW flow aloft across the area with a sfc lee troogh over nern CO. Thus it should be dry with warmer temps across the plains. && Winds won't be as strong as yesterday but portions of the northeast plains will still meet criteria with northwest winds gusting 25 to 35 mph along with low humidities between 15-20 percent. Given the dryness and lingering fires burning will upgrade the watch to a .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 320 AM MST Wed Mar 8 2017 VFR with mainly clear skies today. Still expect some gusty winds especially at BJC this morning with mountain wave conditions. Winds will be less at APA/DEN but still could see some w-nw winds develop by later this morning of 10-20kt. Will increase winds a bit in upcoming 12z taf. && .FIRE WEATHER... Issued at 320 AM MST Wed Mar 8 2017 Winds won't be as strong as yesterday but portions of the northeast plains will still meet criteria with northwest winds gusting 25 to 35 mph along with low humidities between 15-20 percent. Given the dryness and lingering fires burning will upgrade the watch to a Red Flag Warning and also add Morgan and Washington counties into the mix. Fire danger will remain elevated on Thu especially closer to the WY-NE border area where winds may still gust to 35 mph in the afternoon. On Fri a cool front will affect northeast Co which will decrease the Fire Danger across most of the plains except near the foothills. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 6 PM MST this evening for COZ242-244-248>251. High Wind Warning until 11 AM MST this morning for COZ035. && SHORT TERM...Entrekin LONG TERM...RPK AVIATION...Entrekin FIRE WEATHER...Entrekin
Hazardous weather outlook, Mar 7, 10:57 AM MST, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1057 AM MST Tue Mar 7 2017 COZ030>051-081800- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MST Tue Mar 7 2017 ...HIGH WIND WARNING FOR THE NORTHERN FRONT RANGE AND THE NORTHERN COUNTIES OF NORTHEAST COLORADO TODAY... ...RED FLAG WARNING FOR THE NORTHEAST COLORADO PLAINS THROUGH 5 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT West to Northwest winds will continue over the Northern Front Range foothills this morning with speeds of 30 to 40 mph and gusts up to 70 mph. The winds will decrease some overnight. Expect scattered snow showers and blowing snow over the mountain passes today, but accumulations will be an inch or less. Critical fire weather conditions will again exist through this afternoon across the plains with gusty northwest winds of 50 to 60 mph and very low humidities. The strongest winds will be across Weld, Logan, Sedgwick and Phillips Counties, where a High Wind Warning is in effect. Winds will decrease this evening over the plains. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Fire danger will remain elevated across the plains Wednesday through Friday with above average temperatures and dry conditions. However, winds will be weaker. The next chance of precipitation will be Friday night and Saturday, mainly in the mountains. Temperatures will stay above average for the plains through Monday. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Mar 8, 1:07 AM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
107 AM MST WED MAR 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM NON-TSTM WND GST 3 SSW BOULDER 39.99N 105.27W
03/08/2017 M76.00 MPH BOULDER CO TRAINED SPOTTER
&&
SENTREKIThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 12:43 AM MST | High Wind Warning | BOU | Boulder, Larimer | 10 hr |
| Mar 8, 2:37 PM MST | Fire Weather Watch | BOU | Logan, Morgan, Phillips, Sedgwick, Washington, Weld | 13 hr |
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.